California, 2019Hail in California, August 9 to 10, 2019
August 9 to 10, 2019 · NWS STO · 2 events in 1 county or zone
An unseasonably strong upper level low tracked over southern Oregon and northern California from August 09 through August 11. A series of shortwave troughs brought showers and thunderstorms to the region which produced damaging winds, severe hail, and abundant lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong upper level low tracked over southern Oregon and northern California from August 09 through August 11. A series of shortwave troughs brought showers and thunderstorms to the region which produced damaging winds, severe hail, and abundant lightning. Law enforcement reported many large tree branches, up to the size of a car at times, blocking roadways including state route 299. Wind gusts appear to be sub-severe, between 25-35 mph, and were estimated via radar, observations, and the unrestricted mesoscale analysis (URMA). Additionally, this system was responsible for starting multiple wildfires by lightning, but most fires were under 0.5 acres and fire crews were able to extinguish or control these fires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 9, 2:45 PM PST, 8 hours 12 minutes earlier.
Area forecast discussion, Aug 9, 2:45 PM PST, 8 hours 12 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
345 PM PDT Fri Aug 9 2019
.SYNOPSIS...
Chance of showers and thunderstorms over the Coastal and Shasta
mountains/foothills, and possibly over the Northern Sacramento
Valley through Saturday, then dry through the remainder of the
extended period. Continued cooling trend through Saturday with
daytime temperatures well below normal. Warming to near normal
early next week.
&&
.DISCUSSION...
Continuous CG strikes occurring offshore near the upper low center
vcnty of 40N/128W. A band of clouds (and weak echoes on radar with
possible sprinkles) has been moving over Norcal since this morning
as a short wave moves Nwd out ahead of the upper low. Around 130 pm,
the short wave triggered a cluster of storms in Wrn Siskiyou Co N of
our CWA. The short wave will be lifting NEwd out of the region by
early evening, thus we will have to wait for the upper low to move
closer to the coast (probably closer to 03z to 06z or so) before
seeing higher dBz echoes in our CWA. This has been indicated by
the HREF Probability of >40 dBz and generally by the NAM 3km Model
REF progs.
The unseasonably deep upper low (-2 to -3, 5H height anomaly, a 2-5
yr return interval, and a -2 to -3.5 temp anomaly) over the Ern Pac
will be moving over Norcal on Sat increasing the chances of
convection in our CWA. Generally, the chance of showers/storms
should be along/north of a line from Lake Co to Red Bluff to the
"Tri-City Metroplex" of Mineral-Chester-Quincy during the day on
Saturday. PWs are forecast to increase to over an inch on Sat, so
the storms should have some rainfall associated with them. There is
a big difference in the amount of QPF between the GEFS/ECMWF (GEFS
much drier) and we have nudged the QPFs to the NBM, and even went a
little wetter along the western Shasta Co border, per the "Elevated
Instability 4-Panel" progs and HREF dBz probability which suggest
the coastal range from Wrn Tehama to Wrn Shasta Co are the most
likely areas in our CWA to see a chance of storms Fri nite into
early Sat morning, before the activity shifts NEwd on Sat. Models
maintain a closed upper low circulation into at least mid-day Sat
which may tend to keep convection going into Sat, at least over
Shasta Co until the upper trof axis has passed in deference to the
model instability progs. The upper low opens and shifts northeast of
the state Sat night ending the shower/storm threat.
Max temps are mostly trending cooler than yesterday and are forecast
to run about 7 to 14 degrees below normal today, with additional
cooling forecast for Sat as the offshore low moves inland. Max temps
are expected to range 8 to as much as 20 degrees below normal on
Sat, given the strong temp anomaly mentioned above. Around midday,
the Ft Ord profiler showed an elevated marine layer around 3000 ft
which means some strato-cu with bases 1500-3500 ft could spread into
the Vly Sat morning given the synoptic influence of the approaching
upper level low.
Flat ridging behind the exiting upper low will bring warming on Sun
although max temps will still generally run several degrees below
normal. Airmass warming on Mon will return highs to near or a little
above normal. JHM
&&
.EXTENDED DISCUSSION (Tuesday THROUGH Friday)...
While a transient upper ridge will be flattening on Tuesday,
another day of warmth is in the forecast as Valley highs stay in
the mid/upper 90s. However, a gradual cooling trend is expected across
interior northern California thereafter. A rather amplified
trough digs down from British Columbia which eventually settles
over the West Coast by mid-week. While individual forecast models
vary in placement and amplitude, there is a fairly high signal in
the ensemble guidance of this feature. Consequently, temperatures
will gradually begin to decrease throughout the week, particularly
by Thursday and Friday as highs could sit 3 to 7 degrees below
average for mid-August. While slow moving in nature, the upper
trough should eventually exit into the interior western U.S. by
the start of next weekend. Overall impacts beyond cooler
temperatures are unknown at this juncture, but details including
thunderstorm chances will become more apparent in future
forecasts. ~BRO
&&
.AVIATION...
Mostly VFR conditions expected to prevail overnight.
Isolated thunderstorms possible over Northern California tonight
and into Saturday, including KRDD and KRBL. Potential for MVFR
ceilings below 2,000 ft over the Sacramento/Delta region
southwards to KMOD Saturday morning.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Aug 9, 10:45 PM PST, 12 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1145 PM PDT Fri Aug 9 2019
CAZ015-063-100730-
Northern Sacramento Valley-Mountains Southwestern Shasta County to
Northern Lake County-
1145 PM PDT Fri Aug 9 2019
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
TEHAMA AND SOUTH CENTRAL SHASTA COUNTIES...
At 1144 PM PDT, a cluster of strong thunderstorms were located near
Blossom, or 9 miles west of Red Bluff, moving north at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Red Bluff, Rosewood and Blossom.
LAT...LON 4002 12233 4008 12264 4041 12256 4035 12219
TIME...MOT...LOC 0644Z 197DEG 26KT 4013 12242
EH
Hail, Tehama
- When
- August 9, 10:57 PM PST to August 10, 11:07 PM PST
- Where
- Tehama County, 4.7 mi WSW of Blunt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.220, -122.350
On Friday, August 9, roughly 7 miles to the northwest of Red Bluff, a strong thunderstorm produced 1 inch hail stones that fell for 5 to 10 minutes. The public reported that they noticed some minor damage to trees and plants in the area.
Hail, Tehama
- When
- August 10, 11:50 AM PST to 11:55 AM PST
- Where
- Tehama County, 8.11 mi SSE of Flournoy
- Measured
- 1.5 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 39.820, -122.350
A severe thunderstorm produced up to 1.5 inch diameter hail stones on the north side of Black Butte Lake near the Buck Horn Campground. The time stamp for this report was estimated by radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, August 9, 20191 injured · $325,000 · EF1 · 6 events
- Flash Flooding and Damaging Winds in South Dakota, August 9 to 10, 2019$645,000 · 56 kt wind · 7 events
- Flash Flooding and Hail in Idaho, August 9 to 10, 2019$210,000 · 2.75 in hail · 4 events
- Flash Flooding in Arkansas, August 9, 2019$160,000 · 6 events
- Flash Flood and Flood in Oregon, August 9, 2019$56,000 · 1 in hail · 14 events
- Tornado and Flood in South Dakota, August 9, 2019EF0 · 13 events
- Hail and Damaging Winds in North Carolina, August 9, 2019$11,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Nebraska, August 9, 20191.25 in hail · 6 events
- Hail and Damaging Wind in South Dakota, August 9, 20191.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, August 9, 20191 in hail · 5 events
- Hail and Damaging Winds in Virginia, August 9, 2019$5,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 9, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854509, 854510.